Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Apr 29, 2010, 7:09 PM CDT for Jewell County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2010, 7:09 PM CDT (00:09 UTC)
- Expired
- Apr 29, 2010, 7:26 PM CDT
- In force
- 17 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
County Jewell County, KS
The radar
The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 4:39 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
574
WFUS53 KGID 300009
TORGID
KSC089-300045-
/O.NEW.KGID.TO.W.0003.100430T0009Z-100430T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT THU APR 29 2010
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR RANDALL...OR 16 MILES NORTH OF BELOIT...AND
MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
MONTROSE...FORMOSO AND LOVEWELL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA.
&&
LAT...LON 3960 9797 3968 9820 4000 9795 4000 9792
3966 9792
TIME...MOT...LOC 0009Z 212DEG 36KT 3973 9800
$$
KB2 follow-up statements
265 WWUS53 KGID 300016 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 716 PM CDT THU APR 29 2010 KSC089-300045- /O.CON.KGID.TO.W.0003.000000T0000Z-100430T0045Z/ JEWELL KS- 716 PM CDT THU APR 29 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL JEWELL COUNTY UNTIL 745 PM CDT... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR FORMOSO...OR 21 MILES NORTHWEST OF CONCORDIA...MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME EASTERN JEWELL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3966 9792 3976 9813 3998 9793 TIME...MOT...LOC 0016Z 209DEG 36KT 3980 9794 $$ KB
333 WWUS53 KGID 300026 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 726 PM CDT THU APR 29 2010 KSC089-300036- /O.CAN.KGID.TO.W.0003.000000T0000Z-100430T0045Z/ JEWELL KS- 726 PM CDT THU APR 29 2010 ...THE TORNADO WARNING FOR EAST CENTRAL JEWELL COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN HASTINGS. LAT...LON 3966 9792 3976 9813 3998 9793 TIME...MOT...LOC 0026Z 209DEG 36KT 3989 9788 $$ KB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:58 PM CDT, 11 minutes earlier.
Area forecast discussion, Apr 29, 6:58 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 658 PM CDT THU APR 29 2010 .AVIATION...00Z KGRI TAF. LOW CLOUDS HAVE RAPIDLY DEVELOPED AND WILL CONTINUE TO LOWER OVER THE NEXT SEVERAL HOURS. THERE HAVE BEEN A FEW SPRINKLES AROUND...AND THIS ACTIVITY IS EXPECTED TO INCREASE AFTER SUNSET. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS AT KGRI WILL BE BETWEEN 9PM AND MIDNIGHT. WIND SHOULD REMAIN OUT OF THE NORTH TONIGHT AND THEN BECOME MORE WESTERLY BY TOMORROW AFTERNOON. && .PREV DISCUSSION... /ISSUED 245 PM CDT THU APR 29 2010/ SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. THE MAIN CONCERNS WILL BE THE CHANCE OF SHOWERS/THUNDERSTORMS TONIGHT AND FRIDAY. AFTERNOON SURFACE ANALYSIS PLACED A FRONTAL BOUNDARY FROM EASTERN NEBRASKA SOUTHWARD INTO CENTRAL AND SOUTHWEST KANSAS. THE FRONT IS EXPECTED TO BE THE PRIMARY FOCUS FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING. BEHIND THE FRONT...A MID LEVEL WAVE WILL HELP GENERATE A SECONDARY AREA OF CONVECTION ACROSS PARTS OF CENTRAL NEBRASKA INTO NORTH CENTRAL KANSAS. THE INSTABILITY AXIS ASSOCIATED WITH THE SOUTHERN FRONTAL BOUNDARY COULD CLIP THE FAR SOUTH AND EAST PART OF THE FORECAST AREA THIS EVENING...WHILE AREAS BEHIND THE FRONT WILL HAVE MUCH LESS INSTABILITY AVAILABLE. THIS SHOULD KEEP THE PRIMARY SEVERE WEATHER THREAT LOCATED SOUTH AND EAST OF A LINE FROM ROUGHLY OSCEOLA TO OSBORNE...THOUGH AN ISOLATED STRONG STORM CANNOT BE RULED OUT FARTHER NORTH AND WEST. THE MID LEVEL DEFORMATION ZONE IS SLOW TO MOVE EAST TONIGHT...AND HAVE KEPT A CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS IN THE FORECAST THROUGH THE OVERNIGHT HOURS. FRIDAY IS POTENTIALLY LOOKING WETTER THAN IT DID 24 HOURS AGO WITH THE 12Z NAM/GFS BOTH BRINGING ACROSS ANOTHER MID LEVEL WAVE. INSTABILITY IS NOT VERY HIGH WITH MUCAPE VALUES OF ONLY 100-300 J/KG. DEBATED ADDING ISOLATED THUNDERSTORMS TO THE GRIDS...BUT DECIDED TO JUST GO WITH SHOWERS FOR NOW SINCE THE THUNDERSTORM CHANCES APPEAR TO BE QUITE LIMITED. HAVE BOOSTED POPS ON FRIDAY INTO THE 40 PERCENT RANGE ACROSS THE CENTRAL AND EAST...BUT DID NOT WANT TO GO TOO HIGH SINCE THE 12Z ECMWF ALSO SHOWS THE WAVE PASSING...BUT HAS LESSER QPF ASSOCIATED WITH IT. HIGH TEMPERATURES ON FRIDAY WERE ALSO COOLED A BIT WITH MORE CLOUDS IN THE FORECAST. WILL AIM FOR HIGHS IN THE LOWER 60S. A FEW SHOWERS COULD LINGER IN THE EAST FRIDAY EVENING....BUT CONFIDENCE IS NOT HIGH ENOUGH IN THAT TO INTRODUCE POPS AT THIS POINT. LONG TERM...12Z SATURDAY THROUGH THURSDAY. FOCUS IN ON PRECIPITATION CHANCES LATE IN THE WEEKEND/EARLY NEXT WEEK AND TEMPERATURES THROUGH THE PERIOD. THE AREA WILL FIND ITSELF IN BETWEEN THE TWO MAIN WEATHER SYSTEMS OF INTEREST ON SATURDAY. A LONGWAVE TROUGH WILL CONTINUE TO ENCOMPASS MUCH OF THE CENTRAL AND WESTERN CONUS...BUT THE TWO EMBEDDED CIRCULATION CENTERS WILL SPLIT THE AREA TO THE NORTH AND SOUTH...WITH MAIN UPPER LOW CENTER OVER THE NORTHERN PLAINS/UPPER MIDWEST INTO SOUTHERN CANADA AND ANOTHER SHORTWAVE EJECTING NORTHEAST OUT OF THE BASE OF THE TROUGH REMAINING TO THE SOUTHEAST ACROSS THE SOUTHERN PLAINS AND SOUTHEAST KANSAS INTO MO. DRY CONDITIONS EXPECTED FOR THE CWA SATURDAY AND SATURDAY NIGHT IN BETWEEN THESE WAVES...AND WESTERLY DOWNSLOPING WINDS WILL HELP TEMPS CLIMB INTO THE LOWER TO MID 60S FOR HIGHS. A BIT OF A MESSY UPPER-LEVEL PATTERN PREVAILS INTO SUNDAY AS LONGWAVE TROUGH REMAINS IN PLACE OVER THE CENTRAL CONUS...WITH A FEW EMBEDDED LOWS/SHORTWAVES OF INTEREST. MID-LEVEL FORCING INCREASES ACROSS THE AREA SUNDAY AND SUNDAY NIGHT AHEAD OF SOME SHORTWAVE ENERGY LIFTING OUT OF THE CENTRAL ROCKIES. THE SURFACE PATTERN IS ALSO SOMEWHAT CONVOLUTED DUE TO THE INTERACTION BETWEEN VARIOUS UPPER WAVES...BUT EXPECT A SURFACE BOUNDARY TO LIE SOMEWHERE ACROSS NE OR KS AS MAIN MID/UPPER CIRCULATION OVER THE NORTHERN PLAINS/UPPER MIDWEST DRIVES NORTHERLY WINDS FROM THE NORTHERN PLAINS INTO KS OR NE...WHILE THE CYCLONIC CIRCULATION AROUND A DEEPENING SURFACE LOW OVER THE TX PANHANDLE BRINGS SOUTHERLY WINDS INTO KS AND POSSIBLY AS FAR NORTH AS SOUTHERN NE. EXACTLY WHERE THE BOUNDARY DIVIDING THESE NORTHERLY AND SOUTHERLY WINDS SETS UP IS STILL UNCERTAIN....BUT IT MAY AUGMENT THE MID-LEVEL FORCING TO PROVIDE A BETTER CHANCE FOR SOME SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. MOISTURE AND RESULTANT INSTABILITY IS EXPECTED TO BE LIMITED...BUT LIKELY ENOUGH TO SUPPORT AT LEAST SOME THUNDER PARTICULARLY ACROSS THE SOUTH/SOUTHEAST CWA. A FEW SHOWERS MAY LINGER INTO MONDAY AS THE MID/UPPER TROUGH AXIS CONTINUES TO SLIDE ACROSS...BUT WILL SEE INCREASING SUBSIDENCE BY MONDAY EVENING AS THE TROUGH AXIS PRESSES EAST OF THE AREA...AND WILL DRY THINGS OUT ACCORDINGLY. CONCERNING TEMPS...CLOUDS/PRECIP WILL LIKELY HOLD HIGHS IN THE LOWER/MID 60S IN MOST AREAS ON SUNDAY...BUT WILL START TO SEE A REBOUND ON MONDAY AS HEIGHTS BEGIN TO RISE IN WAKE OF THE DEPARTING TROUGH. MAINTAINED A DRY FORECAST FOR THE REMAINDER OF THE PERIOD...ALTHOUGH NOT COMPLETELY SOLD ON THIS IDEA. THE UPPER FLOW TRANSITIONS TO ZONAL TO SOUTHWESTERLY TUESDAY AND WEDNESDAY...LEADING TO WARMING TEMPS DURING THIS TIME. AN UPPER WAVE RIDING ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA SENDS A FRONT SOUTH TUESDAY OR TUESDAY NIGHT...BUT MOISTURE AVAILABILITY IS STILL IN QUESTION AND CONSIDERING THIS ALONG WITH THE LACK OF ANY UPPER FORCING THIS FAR SOUTH...DECIDED TO KEEP THINGS DRY AT LEAST FOR THE TIME BEING BUT THIS WILL NEED TO BE WATCHED. THE OTHER CONCERN IS WEDNESDAY NIGHT OR THURSDAY AS VARIOUS MODELS SHOW A FAST-MOVING SHORTWAVE POSSIBLY LIFTING OUT OF THE ROCKIES. AGAIN...WASN/T QUITE READY TO THROW IN POPS AT THIS JUNCTURE BUT ANOTHER PERIOD TO KEEP AN EYE ON. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 29, 5:39 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 539 PM CDT THU APR 29 2010 KSZ005-006-017-NEZ039>041-046>049-060>064-072>076-082>085-301200- PHILLIPS-SMITH-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK- POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY- ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER- 539 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA NORTHWEST OF A GENEVA TO NELSON LINE...AS WELL AS FOR PORTIONS OF NORTH CENTRAL KANSAS NORTHWEST OF A MANKATO TO OSBORNE LINE. .DAY ONE...TONIGHT. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE THIS EVENING...PRIMARILY AFTER 8 PM...WITH THE MOST LIKELY THREAT BEING HAIL TO THE SIZE OF NICKELS...AND GUSTY WINDS TO 50 MPH. THE STRONGEST AND POTENTIALLY SEVERE THUNDERSTORMS WILL MOST LIKELY BE CONFINED TO THE SOUTHEAST OF THIS GENEVA...NELSON...MANKATO...OSBORNE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ007-018-019-NEZ077-086-087-301200- JEWELL-OSBORNE-MITCHELL-FILLMORE-NUCKOLLS-THAYER- 539 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG AND SOUTHEAST OF A GENEVA TO NELSON LINE...AS WELL AS FOR PORTIONS OF NORTH CENTRAL KANSAS ALONG AND SOUTHEAST OF A MANKATO TO OSBORNE LINE. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS...THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF SILVER DOLLARS...DAMAGING WINDS OF 60 MPH...AND LOCALLY HEAVY RAINFALL. THERE IS ALSO A SLIGHT CHANCE OF AN ISOLATED TORNADO PRIMARILY TO THE SOUTHEAST OF A HEBRON NEBRASKA...TO BELOIT KANSAS LINE. THUNDERSTORMS WILL LINGER AFTER MIDNIGHT...HOWEVER THEY ARE NOT EXPECTED TO BE AS STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS PORTIONS OF THE AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
In the hours before
Local storm report, Apr 29, 6:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT THU APR 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 E HUBBELL 40.01N 97.46W
04/29/2010 M1.75 INCH THAYER NE TRAINED SPOTTER
&&
DOXEYLocal storm report, Apr 29, 6:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT THU APR 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL GILEAD 40.15N 97.42W
04/29/2010 M1.25 INCH THAYER NE FIRE DEPT/RESCUE
MOSTLY QUARTER SIZE HAIL, FEW LARGER
&&
DOXEYSpecial weather statement, Apr 29, 6:49 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT THU APR 29 2010
KSZ007-019-300015-
JEWELL KS-MITCHELL KS-
649 PM CDT THU APR 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL AND JEWELL
COUNTIES UNTIL 715 PM CDT...
AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTROSE...OR 20 MILES NORTH OF BELOIT...
MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FORMOSO...
LOVEWELL STATE PARK...
WEBBER...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3940 9839 3958 9848 3999 9806 3999 9792
3965 9792 3942 9812
TIME...MOT...LOC 2349Z 218DEG 59KT 3978 9809
KBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:49 PM CDT | Special Weather Statement | GID | Jewell | 26 min |
| Apr 29, 8:06 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 24 min |
| Apr 29, 8:12 PM CDT | Special Weather Statement | GID | Mitchell | 33 min |
| Apr 29, 8:26 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 34 min |
| Apr 29, 8:41 PM CDT | Areal Flood Warning | GID | Jewell, Mitchell, Osborne | 6 hr |
| Apr 29, 8:57 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 48 min |
| Apr 29, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 30 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.